Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 183, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 17, 2018, 8:03 PM EDT for Hamilton County, Marion County, Sequatchie County, Tennessee. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2018, 8:03 PM EDT (00:03 UTC)
- Expired
- Aug 17, 2018, 9:15 PM EDT
- In force
- 72 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hamilton County, TN, Marion County, TN, Sequatchie County, TN
The radar
The Northeast Alabama radar (KHTX), 70 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1268 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 7:40 PM EDT, 23 minutes earlier.
Area forecast discussion, Aug 17, 7:40 PM EDT, 23 minutes before
Area Forecast Discussion National Weather Service Morristown TN 740 PM EDT Fri Aug 17 2018 .AVIATION...It will be an active and wet TAF period as a low pressure system push across the Southern Appalachian Region. As a result...the area will see periods of showers and thunderstorms. Exact timing a storm will move across a TAF site is uncertain...but terminals should be prepared for occasional bands of convection moving through which may lower clouds and reduce VIS for MVFR to IFR conditions throughout the next 24 hours. Brief erratic and gusty thunderstorm winds will also be possible as storms approach local TAF sites. Also...with recent rains...areas of fog formation is expected towards sunrise for an additional chance of MVFR to IFR conditions. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && mjb
Hazardous weather outlook, Aug 17, 3:14 PM EDT, 4 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 314 PM EDT Fri Aug 17 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-181915- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 314 PM EDT Fri Aug 17 2018 /214 PM CDT Fri Aug 17 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms are expected this afternoon and tonight as an upper disturbance moves in from the west. Some of these stronger thunderstorms could become severe with the primary threats being damaging winds and frequent cloud to ground lightning. In addition, ample moisture will support periods of heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered showers and thunderstorms are expected once again both Saturday and Sunday, especially during the afternoon and evening. Some of these stronger thunderstorms could become severe with the primary threats being damaging winds and frequent cloud to ground lightning. In addition, ample moisture will support periods of heavy rainfall. Another system will move across the region Monday and Tuesday producing another round of potential strong to severe thunderstorms. Once again, the primary threats being damaging winds, frequent cloud to ground lightning and torrential rains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 17, 5:52 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
552 PM EDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FLASH FLOOD SPRING CITY 35.69N 84.86W
08/17/2018 RHEA TN 911 CALL CENTER
LOCALIZED FLASH FLOODING OCCURRING AROUND THE SPRING CITY
AREA WITH PONDING TO MINOR FLOODING ON SOME AREA
ROADWAYS. 3 ROADS ARE CURRENT CLOSED DUE TO FLOODING.
&&
MBLACKSpecial weather statement, Aug 17, 7:32 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Morristown TN
732 PM EDT FRI AUG 17 2018
TNZ083-084-099-100-180015-
Rhea TN-Bradley TN-Hamilton TN-Meigs TN-
732 PM EDT FRI AUG 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RHEA...NORTHWESTERN
BRADLEY...SOUTHWESTERN MEIGS AND NORTHEASTERN HAMILTON COUNTIES UNTIL
815 PM EDT...
At 732 PM EDT, Doppler radar was tracking a strong thunderstorm over
Soddy-Daisy, or 12 miles north of Chattanooga, moving northeast at 25
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Chattanooga, Cleveland, Dayton, Soddy-Daisy, Walden, Lakesite,
Harrison, Fairmount, Red Bank, Graysville, Flat Top Mountain, North
Chickamauga Creek Gorge, Hopewell, Harrison Bay State Park, Big
Spring, Sale Creek, Mowbray Mountain, Middle Valley, Birchwood and
Falling Water.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3520 8534 3532 8524 3539 8520 3556 8502
3546 8485 3539 8484 3535 8486 3534 8483
3518 8481 3512 8528
TIME...MOT...LOC 2332Z 238DEG 23KT 3524 8518
MoultonThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:11 PM EDT | Areal Flood Advisory | MRX | Hamilton | 2 hr |
| Aug 17, 8:30 PM EDT | Flash Flood Warning | MRX | Hamilton | 3 hr |
| Aug 17, 8:47 PM EDT | Areal Flood Advisory | MRX | Marion | 118 min |
| Aug 17, 9:18 PM EDT | Special Weather Statement | MRX | Bradley, Polk | 42 min |
| Aug 17, 9:55 PM EDT | Special Weather Statement | MRX | Bradley, Polk | 50 min |
| Aug 17, 11:25 PM EDT | Areal Flood Warning | MRX | Hamilton | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.